|Atripla and cholesterol
Sep 15, 2007
Firstly, thank you all so very much for all you do for hivers! Background: AIDS dx in fall of 2002 post PCP hospitalization. Tretment has been Sustiva with Combivir from then till now. Other meds written by primary include Tricor, metformin, and Pravachol. Oh, and Combivent inhaler PRN. OK... now my ID specialist switched me to Atripla, secondary to my voicing concern about facial and peripheral fat loss (not profound yet). Here's the rub: all the Atripla literature says that Pravachol and other statins are OUT. My pharmacist was unable to definitively determine why this is. Here's my question: Could a statin be taken during Atripla therapy if the administration times were different,like Atripla at bedtime and the statin in the morning? Or is the whole problem a matter of liver overload, regardless of administration times? Also, if statins are out, what meds can be taken to lower cholesterol during Atripla therapy? Thank you so much for any light you can shed on this.
| Response from Dr. Wohl
Pravachol and Tricor can be taken with Atripla. The issue is that there is a drug interaction between Pravachol and the Sustiva inside of Atripla but it leads to no real change in the Sustiva level and a DECREASE in the level of the Pravachol. Therefore, your Pravachol dose may have to be increased.
Now, I would very much try to avoid Pravachol and Tricor together - even in HIV negative patients. These two can work overtime on the liver and muscles. Instead, I would suggest first seeing what your lipids are like off of these lipid drugs now that you are on Atripla. It may be much better.
If not I recommend starting fish oil instead of the Tricor. Omacor is a prescription strength fish oil that your doc can prescribe for you. You could take 1 capsule 3 times a day and drop the Tricor. Then see what you cholestrol and triglycerides do. You may need an increase in the Pravachol given the interaction I described above.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ear Infection After Biting Worried I Have HIV
- Itchy Vagina After Swallowing Sperm Worried I Have HIV
- Night Sweats After Deep Kissing Sign Of HIV AIDS
- Pain In Urethra After Swallowing Sperm Sign Of HIV AIDS
- Red Spots After Topping Worried I Have HIV
- Red Spots After Touching Urine Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.